EconPapers    
Economics at your fingertips  
 

Asymmetric adjustment and smooth breaks in dividend yields: Evidence from international stock markets

Shyh-Wei Chen and Zixiong Xie

International Review of Economics & Finance, 2017, vol. 48, issue C, 339-354

Abstract: Based on a present value model with time-varying expected returns, this paper examines the bubble-like behavior in the logarithm of the dividend yields of eight international stock markets under the assumptions of an asymmetric adjustment and structural breaks, respectively. To this end, we adopt a number of nonlinear unit root tests and propose a new test for the null hypothesis of a unit root against the alternative hypothesis that encompasses the asymmetric adjustment and two smooth breaks in the trend at the same time. Among the main results, it is found that the hypothesis of a unit root cannot be rejected for the logarithm of the dividend yields of these stock markets based on the conventional linear unit root tests. However, empirical results favor the presence of a structural break for the indexes of the DAX 30, FTSE Denmark and Nikkei 500. With the exception of BEL 20, the empirical results do not demonstrate strong evidence of an asymmetric adjustment for the logarithm of the dividend yield, implying that the hypothesis of the periodically collapsing bubbles is not empirically verified for these stock markets.

Keywords: Present value model; Bubble; Asymmetric adjustment; Structural break (search for similar items in EconPapers)
JEL-codes: G12 C22 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1059056016301356
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:reveco:v:48:y:2017:i:c:p:339-354

Access Statistics for this article

International Review of Economics & Finance is currently edited by H. Beladi and C. Chen

More articles in International Review of Economics & Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-11-10
Handle: RePEc:eee:reveco:v:48:y:2017:i:c:p:339-354